Alert archive / Mississippi / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 183, NWS Jackson, MS

March 29, 2008Lamar County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Mar 29, 2008, 3:37 PM CDT for Lamar County, Mississippi. It was in force for 26 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 29, 2008, 3:37 PM CDT (20:37 UTC)
Expired
Mar 29, 2008, 4:03 PM CDT
In force
26 min
Issued by
NWS Jackson, MS
Area
Storm-based polygon

County Lamar County, MS

What was reported inside it

TimeReportWhereRemark
Mar 29, 3:37 PM CDTHAIL 0.882 Ssw Baxterville, MSDIME TO QUARTER SIZED HAIL REPORTED ALONG GULF CAMP ROAD SOUTH SOUTHWEST OF BAXTERVILLE. OIL FIELD WORKERS REPORTED DENTS IN VEHICLES.
Mar 29, 3:37 PM CDTHAIL 12 Ssw Baxterville, MSDIME TO QUARTER SIZED HAIL REPORTED ALONG GULF CAMP ROAD SOUTH SOUTHWEST OF BAXTERVILLE. OIL FIELD WORKERS REPORTED DENTS IN VEHICLES.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 8.6 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2008-03-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 418 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2008-03-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
418 J/kg
Mixed-layer CIN
-81 J/kg
Mixed-layer LCL
699 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
153 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KJAN 292037
SVRJAN
MSC073-292115-
/O.NEW.KJAN.SV.W.0183.080329T2037Z-080329T2115Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
337 PM CDT SAT MAR 29 2008

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN LAMAR COUNTY IN SOUTHEAST MISSISSIPPI...

* UNTIL 415 PM CDT

* AT 337 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  BAXTERVILLE...OR 11 MILES EAST OF SANDY HOOK...AND MOVING EAST AT
  20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  9 MILES SOUTH OF PURVIS BY 400 PM CDT...

HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS
INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS
DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES.

LAT...LON 3100 8964 3116 8965 3114 8934 3101 8934
      3101 8950 3101 8954 3101 8955
TIME...MOT...LOC 2037Z 285DEG 17KT 3105 8957

$$
2 follow-up statements
000 
WWUS54 KJAN 292057
SVSJAN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
357 PM CDT SAT MAR 29 2008

MSC073-292115-
/O.CON.KJAN.SV.W.0183.000000T0000Z-080329T2115Z/
LAMAR MS-
357 PM CDT SAT MAR 29 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM CDT
FOR SOUTHEASTERN LAMAR COUNTY...

AT 357 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.  THIS
STORM WAS LOCATED OVER EXTREME SOUTH CENTRAL LAMAR COUNTY...OR 14
MILES NORTH OF POPLARVILLE...MOVING EAST AT 20 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL SOUTHEASTERN LAMAR COUNTY AT 410 PM CDT

LAT...LON 3101 8947 3108 8947 3114 8934 3101 8934
      3101 8950 3101 8954 3101 8955
TIME...MOT...LOC 2057Z 285DEG 17KT 3103 8946

$$

WILKINSON
000 
WWUS54 KJAN 292103
SVSJAN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
403 PM CDT SAT MAR 29 2008

MSC073-292113-
/O.CAN.KJAN.SV.W.0183.000000T0000Z-080329T2115Z/
LAMAR MS-
403 PM CDT SAT MAR 29 2008

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN LAMAR COUNTY IS
CANCELLED...

LAT...LON 3101 8947 3108 8947 3114 8934 3101 8934
      3101 8950 3101 8954 3101 8955
TIME...MOT...LOC 2103Z 285DEG 17KT 3102 8943

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 29, 11:40 AM CDT, 3 hours 57 minutes earlier.

Area forecast discussion, Mar 29, 11:40 AM CDT, 3 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
1140 AM CDT SAT MAR 29 2008

.DISCUSSION...LATEST SURFACE ANALYSIS STILL SHOWS THE STALLED
FRONTAL BOUNDARY SOUTH OF NATCHEZ BUT STRETCHING TO JUST NORTH OF
JACKSON AND NORTH OF MERIDIAN. TEMPERATURES ALONG AND SOUTH OF THE
FRONT WERE RUNNING IN THE 70S WHILE MID TO LOWER 60S WERE NOTED
NORTH OF THE BOUNDARY. GREENVILLE AND GOLDEN TRIANGLE WERE STILL
REPORTING TEMPERATURES IN THE MID 50S AT 11 AM WHILE HATTIESBURG IS
IN THE UPPER 70S. HAVE ADJUSTED TEMP CURVES AND MAX TEMPERATURE
FORECAST SEVERAL DEGREES COOLER IN THE WEST AS WAA WILL BE A LITTLE
SLOWER AND CURRENT CLOUDS AND RAIN WILL HINDER INSOLATION THROUGH
THE AFTERNOON. SATELLITE IMAGERY/RUC ANALYSIS HAS A SHORTWAVE OVER
THE WESTERN PORTIONS OF THE CWA. A DISTINCT CYCLONIC CIRCULATION CAN
BE SEEN OVER SW MISSISSIPPI VIA REGIONAL RADAR IMAGERY. WITH WAA
INCREASING FROM THE SW THIS AFTERNOON AND THE BOUNDARY LIFTING
NORTHWARD...EXPECT CONVECTION TO BEGIN INCREASING OVER THE NORTHEAST
HALF OF THE CWFA. A FEW STRONG THUNDERSTORMS ARE STILL EXPECTED AND
MAINLY IN VICINITY OF THE BOUNDARY. UPDATES HAVE BEEN POSTED.

&&

.AVIATION...MVFR TO IFR FLIGHT CATEGORIES HAVE HUNG ON A LITTLE
LONGER THAN EXPECTED THIS MORNING. IFR CEILINGS WILL CONTINUE IN THE
NORTHWEST THROUGH 19Z BEFORE IMPROVING TO MVFR CONDITIONS. MVFR
CONDITIONS ARE EXPECTED TO PREVAIL REMAINDER OF AREA THROUGH 20Z
BEFORE CEILINGS RISE ABOVE 3000FT. AN AREA OF RAIN OVER THE
SOUTHWEST WILL SPREAD EAST THROUGH THE AFTERNOON. ALTHOUGH NO
THUNDERSTORMS HAVE DEVELOPED THIS MORNING...ISOLATED THUNDERSTORMS
WILL REMAIN POSSIBLE THIS AFTERNOON OVER THE WHOLE AREA. THIS
ACTIVITY WILL MAINLY BE DRIVEN BY DAYTIME HEATING...SO IT SHOULD
DIE OFF BY THE EVENING HOURS. PATCHY FOG WILL AGAIN BE POSSIBLE
TONIGHT...WHICH COULD BRING MVFR FLIGHT CATEGORIES BACK TO THE AREA
FOR THE END OF THE FORECAST PERIOD.

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.
&&

22
Hazardous weather outlook, Mar 29, 4:14 AM CDT, 11 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
414 AM CDT SAT MAR 29 2008

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
300915-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR-
SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-
CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON-
NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-KEMPER-
WARREN-HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH-
SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN-
LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST-
414 AM CDT SAT MAR 29 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS.

.DAY ONE...TODAY AND TONIGHT

ISOLATED STRONG THUNDERSTORMS WILL BE POSSIBLE TODAY...MAINLY FOR
AREAS ALONG AND NORTH OF THE INTERSTATE 20 CORRIDOR. THE STRONGEST
STORMS MAY PRODUCE SMALL HAIL AND GUSTY WINDS. THUNDERSTORMS ARE
EXPECTED TO BECOME MORE SCATTERED ACROSS THE NORTHERN HALF OF THE
AREA BETWEEN LATE MORNING AND MID AFTERNOON BEFORE DISSIPATING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT EXPECTED THROUGH NEXT FRIDAY.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

14

In the hours before

Special weather statement, Mar 29, 2:14 PM CDT, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
214 PM CDT SAT MAR 29 2008

MSZ072-073-292015-
LAMAR MS-MARION MS-
214 PM CDT SAT MAR 29 2008

...STRONG STORMS MOVING ACROSS MARION AND LAMAR COUNTIES...

A CLUSTER OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING PEA TO DIME
SIZE HAIL AND 40 TO 50 MPH WINDS WAS LOCATED FROM HOLLY SPRINGS TO 3
MILES SOUTH OF PINEBUR AT 214 PM CDT...MOVING EAST AT 50 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THESE STORMS.

HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS
INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS
DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES.

PEOPLE IN LAMAR AND MARION COUNTIES...INCLUDING THE CITIES OF
COLUMBIA...KOKOMO...SANDY HOOK AND WEST HATTIESBURG...SHOULD MONITOR
THESE STORMS CLOSELY.

AEC
Special weather statement, Mar 29, 2:57 PM CDT, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
257 PM CDT SAT MAR 29 2008

MSZ074-292055-
FORREST MS-
257 PM CDT SAT MAR 29 2008

...CLUSTER OF STRONG STORMS MOVING INTO FORREST COUNTY AND WILL
AFFECT THE HATTIESBURG AREA...

A CLUSTER OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING PEA TO DIME
SIZE HAIL AND 40 TO 50 MPH WINDS WAS LOCATED FROM 8 MILES WEST OF
RAWLS SPRINGS TO 10 MILES NORTHWEST OF ROCK HILL AT 255 PM
CDT...MOVING EAST AT 20 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THESE STORMS.

HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS
INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS
DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES.

PEOPLE IN FORREST COUNTY...INCLUDING THE CITIES OF HATTIESBURG AND
PETAL...SHOULD MONITOR THESE STORMS CLOSELY.

AEC
Special weather statement, Mar 29, 3:22 PM CDT, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
322 PM CDT SAT MAR 29 2008

MSZ073-292105-
LAMAR MS-
322 PM CDT SAT MAR 29 2008

...CLUSTER OF STRONG THUNDERSTORMS TO AFFECT SOUTHERN LAMAR COUNTY...

A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL AND
30 TO 40 MPH WINDS WAS LOCATED 5 MILES WEST OF BAXTERVILLE AT 322 PM
CDT...MOVING EAST AT 20 MPH.

VERY HEAVY RAIN ALONG WITH FREQUENT CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS STORM.

PEOPLE IN LAMAR COUNTY SHOULD MONITOR THIS STORM CLOSELY.

WILKINSON

Nearby

Severe Thunderstorm Warnings in Mississippi, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.